Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 257, NWS Dodge City, KS

August 16, 2015Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2015, 10:26 PM CDT for Stanton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2015, 10:26 PM CDT (03:26 UTC)
Expired
Aug 16, 2015, 11:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 11:21 PM CDTTSTM WND GST 582 Ne Johnson City, KSTHE WIND GUST WAS AT THE JOHNSON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KDDC 170326
SVRDDC
KSC187-170415-
/O.NEW.KDDC.SV.W.0257.150817T0326Z-150817T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT SUN AUG 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1115 PM CDT

* AT 1026 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 10204 3774 10168 3746 10161 3739 10204
TIME...MOT...LOC 0326Z 253DEG 24KT 3748 10215 

HAIL...1.25IN
WIND...60MPH

$$

HOVORKA
2 follow-up statements
261 
WWUS53 KDDC 170357
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT SUN AUG 16 2015

KSC187-170415-
/O.CON.KDDC.SV.W.0257.000000T0000Z-150817T0415Z/
STANTON KS-
1057 PM CDT SUN AUG 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL STANTON COUNTY...

AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
MANTER...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 10197 3774 10168 3746 10161 3740 10196
TIME...MOT...LOC 0357Z 253DEG 24KT 3754 10190 

HAIL...1.00IN
WIND...60MPH

$$

HOVORKA
233 
WWUS53 KDDC 170412
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SUN AUG 16 2015

KSC187-170421-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-150817T0415Z/
STANTON KS-
1112 PM CDT SUN AUG 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY WILL
EXPIRE AT 1115 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3774 10197 3774 10168 3746 10161 3740 10196
TIME...MOT...LOC 0410Z 253DEG 24KT 3754 10190 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 16, 9:40 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SUN AUG 16 2015

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
ISSUED AT 940 PM CDT SUN AUG 16 2015

WV Imagery and 00Z upper air analysis indicate a prevailing
westerly flow aloft across the Western High Plains. Meanwhile, a
broad upper level trough of low pressure is moving eastward across
the Northern Rockies into the Northern Plains. Near the surface, a
near stalled cold front extends from eastern Colorado northeast
into northwest Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Monday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

A shortwave trough progressing across the northern plains has
pushed a cold front into southwestern Nebraska this afternoon. A
surface trough in the lee of the Rockies has resulting in a
continuation of south winds, but surface dewpoints were not all
that high by August standards(58 and 63F). The highest surface
based CAPE values (>2000 j/kg) were in far western Kansas where
the highest dewpoints and highest potential temperatures were
located. Thunderstorms are expected to develop along the surface
trough near the Colorado state line late this afternoon and then
gradually spread eastward tonight. Given the limited CAPE farther
east, storms will tend to weaken by as they move eastward. The
storms in far western Kansas could be marginally severe.

A strong shortwave trough by August standards will begin to
approach the western high plains by late Monday. Tonight's storms
could linger on Monday in elevated fashion. Later Monday, surface
based storms could develop in far western Kansas and a few of
these storms could be marginally severe across. Highs ought to be
a little lower on Monday due to the cloud cover and possible
precipitation, with upper 80s expected.

.LONG TERM...(Monday NIGHT THROUGH Sunday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

The aforementioned shortwave trough will move across the plains on
Tuesday. Widespread thunderstorms Monday night will spread
southeastward into south central Kansas by Tuesday afternoon, the
severity of which will depend on the extent of airmass recovery.
Precipitation should be exiting western Kansas Tuesday night as
the cold front sweeps through. Temperatures will drop into the 50s
across most of western Kansas, with readings near 60 in south
central Kansas. A much cooler airmass will progress into Kansas by
Wednesday, with highs only topping out in the 70s. Temperatures
could drop into the lower to mid 50s by Wednesday night due to
light winds and lower dewpoints.

Dry weather will persist into early Friday along with a warming
trend as lee troughing and south winds resume. Thunderstorm
chances may increase again as early as Friday as weaker shortwave
troughs arrive in advance of the next stronger one. But the best
storm chances will be late Saturday as a cold front and stronger
shortwave trough approach. After highs near or greater than 90
Friday and Saturday, cooler highs near 80 are likely by Sunday.
Dry weather can be expected Sunday through Tuesday in the wake of
the cold front.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING)
ISSUED AT 645 PM CDT SUN AUG 16 2015

A cold front moving through northwestern Kansas may bring
increased cloudiness and scattered thunderstorms to the TAF sites
this evening into the overnight period. Current thinking has MVFR
conditions at the HYS terminal around 02Z and at the GCK terminal
around 04Z. Confidence is lower that these storms will make it to
the DDC terminal and VCTS has been placed to reflect this.
Otherwise expect south southeasterly winds to continue across the
TAF sites overnight. One exception to this will be at the HYS
terminal where the aforementioned cold front may move through
towards sunrise tomorrow shifting winds to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  89  67  87 /  40  30  50  50
GCK  66  88  65  86 /  80  40  40  40
EHA  66  89  65  87 /  70  50  40  30
LBL  68  89  67  88 /  40  40  50  50
HYS  67  88  66  84 /  70  40  50  50
P28  69  91  69  89 /  20  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 16, 3:53 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN AUG 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-172100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND
TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL
HAIL AND WIND GUSTS UP TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY
AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE
SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 16, 7:47 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015

KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.

LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
      3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018

HOVORKA
Special weather statement, Aug 16, 8:39 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM MDT SUN AUG 16 2015

KSZ061-170230-
HAMILTON KS-
739 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
830 PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON
COUNTY.

LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205
TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197

HOVORKA
Local storm report, Aug 16, 8:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SUN AUG 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             13 N COOLIDGE           38.22N 101.99W
08/16/2015  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

            MOST OF THE HAIL WAS DIME AND NICKEL SIZE.

&&

LEE
Special weather statement, Aug 16, 9:27 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT SUN AUG 16 2015

KSZ043-061>063-170315-
FINNEY KS-SCOTT KS-KEARNY KS-HAMILTON KS-
927 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHWESTERN FINNEY...
NORTHERN KEARNY...SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...

AT 927 PM CDT /827 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
SCOTT CITY TO 4 MILES NORTHEAST OF HOLLY...AND MOVING SOUTHEAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SYRACUSE...COOLIDGE...KENDALL...MODOC...SHALLOW WATER...
MANNING...SCOTT STATE LAKE...FRIEND AND GRIGSTON.

LAT...LON 3823 10204 3826 10199 3826 10113 3870 10113
      3870 10089 3854 10069 3827 10068 3826 10059
      3825 10061 3776 10191 3792 10204
TIME...MOT...LOC 0227Z 317DEG 22KT 3857 10094 3812 10209

HOVORKA
Special weather statement, Aug 16, 10:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT SUN AUG 16 2015

KSZ061>063-170400-
FINNEY KS-KEARNY KS-HAMILTON KS-
1010 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHWESTERN
FINNEY...KEARNY AND SOUTHERN SCOTT COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...

AT 1009 PM CDT /909 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
FRIEND TO 10 MILES SOUTH OF COOLIDGE...AND MOVING SOUTHEAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LAKIN...HOLCOMB...SYRACUSE...DEERFIELD...KENDALL AND
FRIEND.

LAT...LON 3795 10204 3826 10124 3827 10092 3804 10057
      3774 10137 3774 10204
TIME...MOT...LOC 0309Z 317DEG 20KT 3827 10107 3789 10205

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:47 PM CDTSpecial Weather StatementDDCTrego43 min
Aug 16, 8:39 PM CDTSpecial Weather StatementDDCHamilton51 min
Aug 16, 8:52 PM CDTSevere Thunderstorm WarningDDCHamilton23 min
Aug 16, 9:27 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Scott48 min
Aug 16, 10:10 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny50 min
Aug 16, 10:48 PM CDTFlash Flood WarningDDCHamilton3 hr
Aug 16, 10:54 PM CDTSpecial Weather StatementDDCGrant, Kearny, Stanton51 min
Aug 16, 11:31 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny, Morton, Seward, Stevens44 min
Aug 17, 1:46 AM CDTAreal Flood WarningDDCHamilton12 hr
Aug 17, 9:51 AM CDTRiver Flood WarningDDCHamilton12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.